Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 18, 2003, 3:59 PM EDT for Madison County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 3:59 PM EDT (19:59 UTC)
- Expired
- May 18, 2003, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Madison County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
792
WUUS52 KTAE 181959
SVRTLH
FLC079-182030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN FLORIDA
* UNTIL 430 PM EDT
* AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
NORTH OF MADISON CO AIRPORT...OR ABOUT 7 MILES EAST OF MADISON...
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HANSON...PINETTA BY 400 PM EDT...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3050 8344 3036 8329 3045 8323 3061 8322
3062 8340
$$
18-WOOLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:50 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 18, 12:50 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1250 PM EDT SUN MAY 18 2003 .OVERVIEW...EXTREMELY SLOW MOVING UPPER LOW CENTERED OVER NORTHERN MS CONTINUES TO GRADUALLY SLIDE SOUTHWARD AS IT FILLS. THIS SLOW MOTION HAS ALLOWED NUMEROUS THUNDERSTORMS TO TRAIN OVER S CENTRAL AL...WITH REPORTS OF 3-5 INCHES OF RAIN OVER SEVERAL LOCATIONS. SOME STORMS ARE ALSO BEGINNING TO DEVELOP OUT AHEAD OF THIS LINE AND WILL BE AFFECTING W PORTIONS OF THE CWA THIS AFTERNOON. ALTHOUGH THE ATMS IS STILL FAIRLY DRY OVER MUCH OF THE CWA...A GOOD LOW LEVEL MOISTURE SURGE IS BEGINNING TO ADVECT IN OFF THE GULF WHICH WILL AID INCREASING UNSTABLE MID AND UPPER LEVELS...GIVING US A THREAT FOR SEVERE STORMS THIS AFTERNOON. OVER THE COASTAL WATERS...WINDS CONTINUE OUT OF THE S AT 10 TO 15 KTS. .SHORT TERM (TONIGHT THROUGH WED)...VERY UNSETTLED PATTERN SHAPING UP ACROSS THE CWA THROUGH MID WEEK...AS THE UPPER LOW CONTINUES TO WEAKEN DURING ITS SLOW TREK SOUTHWARD...WHILE A BUILDING SFC RIDGE OVER THE NE BLOCKS ANY SUBSTANTIAL MOVEMENT OF THE MOISTURE AXIS TOWARDS THE EAST. THUS...SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS THE REGION UNTIL THE NEXT COLD FRONT FINALLY SWEEPS THROUGH THE AREA BY THE END OF THE WEEK. WITH THE INCREASED CLOUD COVER...MAX TEMPS WILL BE HELD DOWN A BIT FROM PREVIOUS DAYS HIGHS. .MARINE...EXPECT PREVAILING WINDS TO REMAIN GENERALLY IN THE 10 TO 15 KNOT RANGE THROUGH THE PERIOD...WITH SOME LOCALLY ROUGH CONDITIONS NEAR THE STRONGER STORMS THIS AFTERNOON AND TONIGHT. .FIRE WX...NO CONCERNS. .EXTENDED (THU THROUGH SUN)...THE GFS IS NOW DEVELOPING A WEAK WAVE ALONG THE SOUTHERN EDGE OF THE FRONT AS IT MOVES THROUGH THE REGION ON THURSDAY. THIS MAY ENHANCE THE POPS A BIT ON WED AND THU...BUT WITH THE FRONT NOW EXPECTED TO MOVE THOUGH A BIT FASTER...LOOKS LIKE A NICE STRETCH OF DRY AND SEASONABLE WEATHER FOR FRIDAY INTO THE WEEKEND. .PRELIMINARY POINT TEMPS/POPS... TLH 69 88 70 86 / 30 50 30 50 PFN 74 86 73 85 / 40 50 30 50 DHN 71 86 70 83 / 50 60 30 60 ABY 69 86 67 82 / 40 60 40 60 VLD 68 88 67 85 / 30 50 30 50 CTY 70 89 68 87 / 20 50 30 50 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GOULD
Hazardous weather outlook, May 18, 8:56 AM EDT, 7 hours 3 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-191000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 856 AM EDT SUN MAY 18 2003 UPDATED SPOTTER STATEMENT AND CORRECTED TYPOS. THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT ACROSS THE AREA. AN UPPER LEVEL LOW PRESSURE SYSTEM AND A COLD FRONT WILL MOVE A BIT CLOSER TO SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE TODAY AND TONIGHT. THE COMBINATION OF THESE TWO FEATURES...ALONG WITH CONSIDERABLE MOISTURE AND INSTABILITY...WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING STRONG WINDS AND LARGE HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE IN SOME STORMS. A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED...BUT ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE UPPER LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO DRIFT SOUTH AND WEAKEN...BUT SOME UPPER LEVEL DISTURBANCES WILL PASS THROUGH THE REGION MONDAY THROUGH WEDNESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND EVENING. THURSDAY TO FRIDAY...AN APPROACHING COLD FRONT WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS OVER THE AREA...THEN FINALLY PUSH THROUGH NORTH FLORIDA FRIDAY. .SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER 18-WOOL
In the hours before
Special weather statement, May 18, 12:00 PM EDT, 3 hours 59 minutes before
ALZ065>069-FLZ007>017-026-027-GAZ120>128-142>146-155>158-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1200 PM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...MUCH OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 500 PM EDT (400 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN... GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...AND WAKULLA. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...THOMAS...AND TURNER. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
Special weather statement, May 18, 1:40 PM EDT, 2 hours 19 minutes before
FLZ018-019-028-029-034-GAZ129>131-147-148-159>161-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 140 PM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL GEORGIA AND THE EASTERN FLORIDA BIG BEND EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN GEORGIA...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN... LANIER AND LOWNDES. IN FLORIDA...JEFFERSON...MADISON...TAYLOR...DIXIE AND LAFAYETTE. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18-WOOL
Special weather statement, May 18, 2:32 PM EDT, 1 hour 27 minutes before
GAZ160-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 232 PM EDT SUN MAY 18 2003 AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOWNDES COUNTY...MOVING NORTH AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 10-BOLINSKI
Special weather statement, May 18, 3:20 PM EDT, 39 minutes before
FLZ019-182000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 320 PM EDT SUN MAY 18 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN MADISON AND HAMBURG...MOVING NORTH AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH... HALF INCH HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS...WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 18-WOOL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:22 PM EDT | Special Marine Warning | TAE | 53 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.